Endometrial changes after insertion of an LNG-IUS; the effects of intermittent antiprogestin therapy on bleeding. A working hypothesis. A Insertion of an LNG-IUS induces a process of decidualisation (grey colour) in the endometrium. During the first 3 months bleeding is high then slowly improves. During this time, 17βHSD-2 is elevated and therefore estrone, E1 (a less potent estrogen) is high and estradiol, E2 (the more potent estrogen) is low; steroid receptors are suppressed. After 6 months, when decidualisation is extensive, bleeding is reduced, 17βHSD-2 is low, E2 is high and E1 is low. Steroid receptors remain low, (though ERβ is likely to be present in the vascular endothelium). This balance of steroids at 6 months is associated with reduced bleeding. B. Intermittent antiprogestin treatment during the first 3 months will suppress 17βHSD-2 and thereby lower E1, elevate the more potent E2and elevate steroid receptors. This balance of steroids is similar to the balance at 6 months, but would allow E2 to interact with higher levels of receptors in all cell types and should suppress BTB. In addition, the spiral arteries would be strongly inhibited by antiprogestins, which should also suppress BTB. This periodic "putting on the brakes" on bleeding may help women through the most difficult period of adjustment to an LNG-IUS, after which antiprogestin treatment could be stopped.